Missouri, 2022Flash Flooding and Damaging Winds in Missouri, August 29, 2022
August 29, 2022 · NWS SGF · 24 events in 5 counties and zones
Storms developed during the afternoon and early evening as a very moist and unstable air mass interacted with upper level energy and an approaching cold front. The strongest storms developed during the early and mid-afternoon of the 29th, producing sporadic wind damage and torrential rainfall across the southern half of the area.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $43,000
- Crop damage
- None recorded
- Events
- 24
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Storms developed during the afternoon and early evening as a very moist and unstable air mass interacted with upper level energy and an approaching cold front. The strongest storms developed during the early and mid-afternoon of the 29th, producing sporadic wind damage and torrential rainfall across the southern half of the area. Parts of Springfield received over three inches of rain within a period of around one to two hours. This produced flash flooding in Springfield, Nixa and Marshfield. Wind damage was also|reported with storms over south central and southwest Missouri.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Springfield, MO wrote its last area forecast discussion before the first event at Aug 29, 11:43 AM CST, 1 hour 18 minutes earlier.
Area forecast discussion, Aug 29, 11:43 AM CST, 1 hour 18 minutes before
Area Forecast Discussion
National Weather Service Springfield MO
1243 PM CDT Mon Aug 29 2022
Key Messages:
1. More rounds of storms are expected today and again this evening
into tonight. Some strong to severe storms will be possible with
this activity this afternoon into Monday night.
2. Weather looks dry with seasonable temperatures and less
humidity the rest of the the week.
3. Low rain chances could return by next weekend, but confidence
is low at the moment.
.SHORT TERM...(Today and tonight)
Issued at 303 AM CDT Mon Aug 29 2022
Warm and humid conditions were occuring early this morning with
dewpoints in the low 70s. Some weak isentropic upglide (warm air
advection) is present in portions of eastern Oklahoma into
southern Missouri. Local radar imagery shows a few elevated
showers that have developed over the far eastern Ozarks in a
region of some uncapped elevated instability. May see a few
additional showers and perhaps a thunderstorm develop over this
region and far southern Missouri through the remainder of the
overnight hours, but coverage and potential remains very low
(<20%) as indicated by recent Hi-res model guidance. No severe
weather is expected.
The upper-level trough currently located over the northern Plains
will dive southeast across MN/IA and into the Great Lakes region
throughout today into tonight. The primary trough axis and
associated better vorticity/energy will generally remain north of
the area today into tonight, but the attendant surface front
should bring some favorable lift southward through the area from
this evening through tonight.
The better upper-level forcing remaining north of the area today
which should limit bulk shear to around 20 knots today and limit
overall organization of scattered convection today. However,
substantial instability will be present with progged RAP and other
Hi-res MLCAPE values ramping up to around 3000 J/kg this
afternoon along with strong Theta-E differences around 30
degrees. This environment could produce a few strong to severe
thunderstorms from late this morning through the afternoon when
instability will be highest. The main hazards with the strongest
storms would be hail up to the size of quarters, downburst wind
gusts up to 60 mph, and frequent lightning. Localized heavy
rainfall pockets of up to 2-3 inches and associated limited flood
risk could also occur given progged PWAT values of 1.85-2" inches
(90+ percentile compared to sounding climatology). HRRR, HREF and
other Hi-res guidance is in fairly good agreement on the
thunderstorm activity this morning and afternoon developing mainly
south of the Highway 54 corridor, with the best focus along and
south of Interstate 44.
Another round of thunderstorms are likely to develop along the
cold front from Kansas through central Missouri and up into the
Great Lakes region beginning late this afternoon and push
southward through our CWA early this evening through tonight.
Given the continuance of strong Theta-E differences and better bulk
shear around 30 knots closer to the front, there is a good
potential for thunderstorms to organize into linear clusters on a
stronger cold pool and dive south through the area. Since these
storms will be moving through the area during the evening and
overnight, their intensity should gradually weaken with southward
extent towards the Missouri/Arkansas border as instability wanes
after dark. Best severe thunderstorm potential with this line of
storms would be when they are stronger during the evening, but the
strong to severe thunderstorm threat could linger into the early
overnight, as well. Main concern with this second round of storms
would be damaging wind gusts up to 60 mph. Hail up to the size of
quarters are still possible but a lesser potential given the
anticipated storm mode. Frequent lightning and localized pockets
of heavy rainfall are also possible with this round of storms.
Aside from the thunderstorm threat today, muggy and hot conditions
will also be in store with high temperatures in the upper 80s to
low 90s and heat index values in the mid 90s to around 100
degrees. Some spots could see low 100 heat index values, as well.
.LONG TERM...(Tuesday through Sunday)
Issued at 303 AM CDT Mon Aug 29 2022
While some of the showers/thunderstorms may still be pushing
southward across far southern Missouri into Tuesday morning, the
entire area looks to turn dry by midday. Sunny skies and less
humid dewpoints in the upper 50s to low 60s will return by the
afternoon as a seasonable airmass moves into the region behind the
cold front. High temperatures will be around normal for this time
of year, ranging from the mid 80s over central Missouri to around
90 degrees over far SW and southern Missouri.
Most of the remainder of this week looks dry with ensemble and
global model guidance in good agreement for surface high pressure
to set up over the central CONUS underneath dry northwest flow
aloft. Highs will be in the mid 80s to around 90 degrees with lows
in the upper 50s to mid 60s on a daily basis.
WPC Cluster Analysis tool and global model guidance does start to
hint at a breakdown of the upper ridge over the western/central
CONUS by this weekend which could shift the high pressure to our
east and bring some potential for weak shortwave energy in our
region for Labor Day weekend into early next week, though model
guidance begins to diverge with regards to the forecast upper-
level pattern for next Sunday and beyond. Therefore, have stayed
close to the NBM with low-end precipitation potential (<20%) for
Saturday through Labor Day for now given lower confidence in this
scenario.
&&
.AVIATION...(For the 18Z TAFS through 18Z Tuesday afternoon)
Issued at 1237 PM CDT Mon Aug 29 2022
Convection has developed across portions of Oklahoma across
eastern Kansas into central Missouri this afternoon. This
currently activity is moving to the northeast. These storms will
produce outflows that will help generate additional storms this
afternoon and evening. Therefore, scattered convection could
impact the TAF sites at some point this afternoon/evening. Gusty
winds and heavy down pours leading to brief IFR conditions can be
expected under any storms.
A front will sag south into the area later this evening into the
overnight hours. Additional showers and storms will develop and
long the front and could impact the TAF sites again. Brief periods
of MVFR to IFR conditions will be possible with any storms again.
The convection should push out of the area Tuesday morning.
&&
.SGF WATCHES/WARNINGS/ADVISORIES...
MO...NONE.
KS...NONE.
&&
SHORT TERM...Rothstein
LONG TERM...Rothstein
AVIATION...Wise
Hazardous weather outlook, Aug 29, 2:21 AM CST, 10 hours 40 minutes before
Hazardous Weather Outlook
National Weather Service Springfield MO
321 AM CDT Mon Aug 29 2022
KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-300830-
Bourbon-Crawford-Cherokee-Benton-Morgan-Miller-Maries-Vernon-
St. Clair-Hickory-Camden-Pulaski-Phelps-Barton-Cedar-Polk-Dallas-
Laclede-Texas-Dent-Jasper-Dade-Greene-Webster-Wright-Newton-
Lawrence-Christian-Douglas-Howell-Shannon-McDonald-Barry-Stone-
Taney-Ozark-Oregon-
321 AM CDT Mon Aug 29 2022
This Hazardous Weather Outlook is for portions of the Missouri
Ozarks and extreme southeast Kansas.
.DAY ONE...Today and Tonight.
Weather hazards expected...
Limited hail risk.
Limited thunderstorm wind damage risk.
Elevated lightning risk.
Limited excessive heat risk.
Limited excessive rainfall risk
DISCUSSION...
Scattered showers and storms are expected at times today into
tonight as a front moves through the area. There will be the
potential for some strong to severe storms this afternoon and
again this evening into tonight.
Wind gusts up to 60 mph and hail up to the size quarters
will be possible with a few of the strongest storms. Frequent
lightning and localized heavy rainfall can also be expected with
any storms.
Afternoon heat index values will reach the mid 90s to around 100
today. A few spots could see heat index values in the low 100s.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.
Some showers and storms may linger across far southern Missouri
into Tuesday morning, but the remainder of the day will be dry.
There is a low chance for showers and thunderstorms across
southern and south central Missouri for Saturday into early next
week, but confidence is low at the moment.
.SPOTTER INFORMATION STATEMENT...
Spotter activation will not be needed through tonight.
&&
More detailed information can be accessed at:
http://www.weather.gov/sgf/dsspacket
This product in graphical format...along with other weather...
hydrological and climate information...at
http://www.weather.gov/sgf
Rothstein
Thunderstorm Wind, Webster
- When
- August 29, 1:01 PM CST
- Where
- Webster County, 0.55 mi E of Seymour to 0.82 mi E of Seymour
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $10,000
- Reported by
- Fire Department/Rescue
- Coordinates
- 37.150, -92.770
Power poles reported down in town with power outages.
Thunderstorm Wind, Greene
- When
- August 29, 1:10 PM CST
- Where
- Greene County, 0.55 mi E of Springfield
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 37.200, -93.290
A large tree was reported down across Sunshine and Virginia Streets.
Thunderstorm Wind, Webster
- When
- August 29, 1:14 PM CST
- Where
- Webster County, 0.88 mi NE of Rogersville
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Public
- Coordinates
- 37.130, -93.060
Several large trees were reported down or split with numerous large limbs down.
Thunderstorm Wind, Stone
- When
- August 29, 1:30 PM CST
- Where
- Stone County, Reeds Spg to 0.34 mi E of Reeds Spg
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- State Official
- Coordinates
- 36.750, -93.380
Several trees were reported down along or on Highways 76 and Y in the Railey Creek area.
Thunderstorm Wind, Stone
- When
- August 29, 1:36 PM CST
- Where
- Stone County, 0.89 mi SW of Reeds Spg to 0.68 mi SSW of Reeds Spg
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Public
- Coordinates
- 36.740, -93.390
Several tree limbs were reported down and the skirting of a mobile home was peeled off.
Thunderstorm Wind, Stone
- When
- August 29, 1:38 PM CST
- Where
- Stone County, 0.69 mi N of Ponce de Leon
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Public
- Coordinates
- 36.880, -93.350
A large tree was uprooted and laying on a home causing minor damage.
Thunderstorm Wind, Greene
- When
- August 29, 1:43 PM CST
- Where
- Greene County, 1.79 mi WNW of Langston
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Emergency Manager
- Coordinates
- 37.190, -93.260
A large tree was reported down on South Stewart Street.
Thunderstorm Wind, Greene
- When
- August 29, 1:44 PM CST
- Where
- Greene County, 1.1 mi E of Springfield
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Public
- Coordinates
- 37.200, -93.280
Limbs of at least one inch in diameter were reported down via MPing.
Thunderstorm Wind, Christian
- When
- August 29, 1:48 PM CST
- Where
- Christian County, 0.55 mi E of Montague to 1.16 mi E of Montague
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 36.920, -93.320
A large tree was reported across State Highway O and Mayberry Road.
Thunderstorm Wind, Greene
- When
- August 29, 1:55 PM CST
- Where
- Greene County, 2.14 mi NNW of Springfield
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Amateur Radio
- Coordinates
- 37.230, -93.310
Multiple large, 4 to 6 inch, limbs were reported down.
Thunderstorm Wind, Greene
- When
- August 29, 2:00 PM CST
- Where
- Greene County, 2.35 mi SSE of Springfield
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Public
- Coordinates
- 37.170, -93.280
A large tree and several large limbs were reported down.
Thunderstorm Wind, Greene
- When
- August 29, 2:00 PM CST
- Where
- Greene County, 3.5 mi S of Springfield
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $25,000
- Reported by
- Utility Company
- Coordinates
- 37.150, -93.310
Several power poles were snapped with lines down.
Flash Flood, Christian
- When
- August 29, 2:16 PM CST to 10:00 PM CST
- Where
- Christian County, 1.79 mi WSW of Nixa to 1.94 mi WSW of Nixa
- Cause
- Heavy Rain
- Reported by
- Public
- Coordinates
- 37.040, -93.330
Street flooding was reported in Nixa via MPing.
Flash Flood, Greene
- When
- August 29, 2:17 PM CST to 10:00 PM CST
- Where
- Greene County, 1.3 mi ENE of Springfield to 1.48 mi NE of Springfield
- Cause
- Heavy Rain
- Reported by
- Public
- Coordinates
- 37.210, -93.280
Street flooding was reported via MPing.
Flash Flood, Dent
- When
- August 29, 2:29 PM CST to 10:00 PM CST
- Where
- Dent County, 2.14 mi NNE of New Hope to 1.95 mi NNE of New Hope
- Cause
- Heavy Rain
- Reported by
- COOP Observer
- Coordinates
- 37.580, -91.560
Highway K was flooded at a low water area south of Salem.
Flash Flood, Greene
- When
- August 29, 2:31 PM CST to 10:00 PM CST
- Where
- Greene County, 1.65 mi W of Langston to 1.63 mi W of Langston
- Cause
- Heavy Rain
- Reported by
- Public
- Coordinates
- 37.180, -93.260
Significant street flooding was reported via MPing.
Flash Flood, Greene
- When
- August 29, 2:36 PM CST to 10:00 PM CST
- Where
- Greene County, 2.31 mi WNW of Sequiota to 2.06 mi WNW of Sequiota
- Cause
- Heavy Rain
- Reported by
- Public
- Coordinates
- 37.160, -93.270
Street flooding was reported via MPing.
Flash Flood, Greene
- When
- August 29, 2:40 PM CST to 10:00 PM CST
- Where
- Greene County, 2.85 mi SSE of Springfield to 2.84 mi SSE of Springfield
- Cause
- Heavy Rain
- Reported by
- Public
- Coordinates
- 37.160, -93.289
Street flooding was reported via MPing.
Flash Flood, Greene
- When
- August 29, 2:43 PM CST to 10:00 PM CST
- Where
- Greene County, 2.35 mi SSW of Springfield to 2.46 mi SW of Springfield
- Cause
- Heavy Rain
- Reported by
- Public
- Coordinates
- 37.170, -93.320
South Creek was reported out of its banks.
Flash Flood, Greene
- When
- August 29, 2:50 PM CST to 10:00 PM CST
- Where
- Greene County, 3.63 mi SSW of Springfield to 3.74 mi SSW of Springfield
- Cause
- Heavy Rain
- Reported by
- Fire Department/Rescue
- Coordinates
- 37.150, -93.320
Numerous reports of significant street flooding with water over several portions of Kansas Expressway, Sunshine, Battlefield and Walnut Streets. Record flooding occurred along South Creek and several cars were stalled and flooded on city streets.
Flash Flood, Greene
- When
- August 29, 2:58 PM CST to 10:00 PM CST
- Where
- Greene County, 2.14 mi SSE of Springfield to 2.23 mi SSE of Springfield
- Cause
- Heavy Rain
- Reported by
- Public
- Coordinates
- 37.170, -93.290
Street flooding was reported via MPing.
Flash Flood, Greene
- When
- August 29, 3:00 PM CST to 10:00 PM CST
- Where
- Greene County, 1.49 mi SSE of Springfield to 1.44 mi SSE of Springfield
- Cause
- Heavy Rain
- Property damage
- $2,000
- Reported by
- Public
- Coordinates
- 37.180, -93.290
Retaining ponds and low water areas in the area around Washita and South Streets were flooded. Water was reported making it into one home.
Flash Flood, Greene
- When
- August 29, 3:01 PM CST to 10:00 PM CST
- Where
- Greene County, 2.14 mi SSW of Springfield to 2.17 mi SSW of Springfield
- Cause
- Heavy Rain
- Reported by
- Public
- Coordinates
- 37.170, -93.310
Street flooding was reported via MPing.
Flash Flood, Dent
- When
- August 29, 5:00 PM CST to 10:00 PM CST
- Where
- Dent County, 1.49 mi NNW of Salem to 1.88 mi NW of Salem
- Cause
- Heavy Rain
- Reported by
- CoCoRaHS
- Coordinates
- 37.670, -91.560
Spring Creek was reported out of its banks and over the low water bridge.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Excessive Heat and Heat in Arizona, August 29 to 31, 20229 deaths · 18 events
- Flash Flood and Damaging Winds in Arkansas, August 29, 20222 deaths · $2,000 · 61 kt wind · 5 events
- Heat in Arizona, August 29 to 30, 20222 deaths · 2 events
- Damaging Winds in Indiana, August 29, 20223 injured · $807,000 · 61 kt wind · 47 events
- Damaging Wind in Texas, August 29, 20221 death · 60 kt wind · 1 event
- Damaging Winds in Michigan, August 29, 2022$1.2 million · 57 kt wind · 13 events
- Damaging Winds in New York, August 29, 20221 injured · $84,000 · 52 kt wind · 43 events
- Tornado and Hail in Kansas, August 29, 2022$500,000 · EF0 · 5 events
- Hail and Damaging Winds in Michigan, August 29, 2022$125,000 · 1 in hail · 32 events
- Damaging Winds in Ohio, August 29, 2022$244,000 · 61 kt wind · 13 events
- Hail and Damaging Winds in Illinois, August 29, 20221.75 in hail · 79 events
- Flash Flooding and Damaging Winds in Kentucky, August 29, 2022$110,000 · 50 kt wind · 4 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1053022, 1053021, 1053033, 1053035, 1053025, 1053031, 1053023, 1053027, 1053030, 1053032, 1053028, 1053029, 1052980, 1052982, 1052983, 1052985, 1052986, 1052988, 1052994, 1053007, 1053001, 1053006, 1053002, 1053005.